Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS Pittsburgh, PA

July 31, 2000Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 31, 2000, 3:41 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2000, 3:41 PM EDT (19:41 UTC)
Expired
Jul 31, 2000, 4:45 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Fayette County, PA, Westmoreland County, PA

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:00 PM EDTThunderstorm WindRector, PAThunderstorm winds downed several trees.
Jul 31, 4:10 PM EDTThunderstorm WindConnellsville, PAThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 311941
SVRPIT
PAC051-129-312045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SOUTH CONNELLSVILLE...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  LIGONIER...LAWSON HEIGHTS AND DERRY...

<<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH
COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND
CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.

<<CALL TO ACTION>>DANGEROUS AND FREQUENT CLOUD-TO-GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM HIGHER
LOCATIONS SUCH AS HILLS. STAY AWAY FROM TREES. MOVE INDOORS OR GET IN
A HARD-TOPPED CAR. IF INDOORS...STAY AWAY FROM WINDOWS. AVOID USING
ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:40 AM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 31, 9:40 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 AM EDT MON JUL 31 2000

WSR-88D CONTS TO SHOW AREA OF SHWRS AND FEW EMBDD TSTMS FM ERN KY TO
LK ERI. PCPN MOVG NNE AND APPEARS TO BE WKNG A BIT. ATMOS RMNS JUICY
AND WL KEEP HI POPS ALL ZNS TDA. WL HAVE TO WATCH SLOW MOVERS FOR
FLOODING POTENTIAL AGN TDA. NO BIG CHGS TO ZNS.

FCSTID = 14
PIT   83  67  84  64 /  90  70  50  30
HLG   81  67  82  64 /  90  70  50  30
MGW   81  67  82  64 /  90  70  50  30
ZZV   80  68  83  64 /  90  70  50  30
PHD   81  68  83  64 /  90  70  50  30
FKL   80  66  80  64 /  90  70  50  30
DUJ   80  66  80  64 /  90  70  50  30
LBE   81  67  82  64 /  90  70  50  30
\BTP   80  66  80  64 /  90  70  50  30
IDI   81  67  82  64 /  90  70  50  30
ODM   80  69  84  65 /  90  70  50  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 31, 1:20 PM EDT, 2 hours 21 minutes before
MDZ001-WVZ023-041-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT MON JUL 31 2000

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO DEVELOP IN THE MOUNTAINS...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING CONTINUE
TO DEVELOP OVER THE MOUNTAINS OF PRESTON AND TUCKER COUNTIES IN WEST
VIRGINIA AND IN GARRETT COUNTY MARYLAND. THE STORMS ARE MOVING
SLOWLY NORTHEAST AND MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN
LOW LYING AREAS THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
DURING THE NEXT TWO DAYS AS SOUTH WINDS CONTINUE TO BRING MOIST AIR
INTO THE REGION.
Special weather statement, Jul 31, 2:30 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 31 2000

PAZ008-009-014>016-020>022-011827-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
JEFFERSON PA-VENANGO PA-
230 PM EDT MON JUL 31 2000

...THUNDERSTORM UPDATE...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING
THE REMAINDER OF THE AFTERNOON.

THESE STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS EXCEEDING ONE INCH
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS
MAY EXCEED 35 MPH WITH SOME OF THE STRONGER STORMS ALONG WITH SOME
HAIL.

RESIDENTS SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS.

PONDING OF WATER ON RAOADWAYS AND POOR DRAINAGE AREAS CAN OCCUR FROM
HEAVY RAINS.
Special weather statement, Jul 31, 3:27 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT MON JUL 31 2000

PAZ023-030-032-WVZ021-022-011927-
FAYETTE PA-INDIANA PA-MARION WV-MONONGALIA WV-WESTMORELAND PA-
330 PM EDT MON JUL 31 2000

...STRONG THUNDERSTORMS...

THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AND WILL CONTINUE
INTO THE EVENING..
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS EXCEEDING
ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING SRIKES.
WINDS MAY GUST OVER 35 MPH ALONG WITH SOME HAIL.

THUNDERSTORMS ALONG THE RIDGES IN SOUTHWESTERN PENNSYLVANIA
POSE THE GREATEST THREAT FOR PNDING OF WATER ON ROADWAYS AND
POOR DRAINAGE AREAS.

THESE STORMS ARE DUE TO AN UNSTABLE AIRMASS ACROSS THE REGION.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler66 min
Jul 31, 3:36 PM EDTSevere Thunderstorm WarningPBZClarion39 min
Jul 31, 3:46 PM EDTFlash Flood WarningPBZIndiana, Westmoreland3 hr
Jul 31, 3:58 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 31, 4:05 PM EDTFlash Flood WarningPBZFayette3 hr
Jul 31, 6:55 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.